Thunderstorm Wind, Centre
- When
- August 27, 9:40 AM EST
- Where
- Centre County, State College
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 40.783, -77.850
Trees reported down along SR322 in State College.
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Aug 27, 9:40 AM EST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 1040 AM EDT WED AUG 27 2003 SEVERE WX UNDERWAY ACROSS CENTRAL AND SW PORTIONS OF CWA. SENT OUT QUICK UPDATE FOR WATCH ISSUANCE. ALSO INCD POPS FOR ONGOING ACTIVITY. SHORTWAVE INDUNCING STG-SEVERE STORMS...WITH DAMAGING WINDS AND LARGE HAIL. COLD FRONT STILL BACK ACROSS LAKE ERIE-NIAGARA FRONTIER. ALTHOUGH BEST LOW LEVEL CONVERGENCE/INSTAB ACROSS SOUTHERN PORTIONS OF AREA...WL STILL INCLUDE SLGHT CHC POPS FOR THIS AFTN ACROSS NW...AND CHC POPS ACROSS CENTRAL AREAS THROUGH EARLY EVE TO ACCOUND FOR SLOWER FROPA. NO OTHER SIG CHANGES MADE TO GRIDS AT THIS TIME. && .CTP WATCHES/WARNINGS/ADVISORIES... PA...SEVERE THUNDERSTORM WATCH UNTIL 300 PM EDT WEDNESDAY FOR ZONES PAZ017>019-024>028-033>036-049>053-056>059-063>066-271900- KL
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-271015- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 422 AM EDT WED AUG 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
PAZ024-025-033>035-271400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 832 AM EDT WED AUG 27 2003 ...NUMEROUS THUNDERSTORMS TO AFFECT THE AREA... A CLUSTER OF SHOWERS AND THUNDERSTORMS MOVING OUT OF SOUTHWESTERN PENNSYLVANIA...WILL MOVE INTO THE LAUREL HIGHLANDS AND CONTINUE THROUGH 10 AM. SOME OF THESE STORMS WILL BE ACCOMPANIED BY TORRENTIAL RAINS...HAIL AND GUSTY WINDS. INTENSE LIGHTNING IS ALSO LIKELY. WITH THE HEAVY RAIN...SOME MINOR FLOODING OF ROADWAYS AND OTHER POOR DRAINAGE AREAS IS ALSO POSSIBLE. DO NOT DERIVE ACROSS FLOODED ROADWAYS. LA CORTE
PAZ017>019-024>028-033>036-056-057-059-063>066-272300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 855 AM EDT WED AUG 27 2003 ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY... AN UPPER LEVEL DISTURBANCE AND A HUMID UNSTABLE AIRMASS ACROSS THE REGION...WILL COMBINE TO BRING THE CHANCE OF SEVERE THUNDERSTORMS TO THE SOUTHERN PART OF THE STATE TODAY. SHOWERS AND THUNDERSTORMS WILL BECOME MORE NUMEROUS LATER THIS MORNING AND INTO THE AFTERNOON. SOME OF THESE STORMS COULD BECOME LOCALLY SEVERE...CAUSING STRONG DAMAGING WINDS AND LARGE HAIL. SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. LA CORTE
PAZ017>019-024>028-033>036-049>053-056>059-063>066-271900- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 950 AM EDT WED AUG 27 2003 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 300 PM EDT WEDNESDAY AFTERNOON FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA... ADAMS...BEDFORD...BLAIR...CAMBRIA...CLEARFIELD...COLUMBIA... CUMBERLAND...DAUPHIN...FRANKLIN...FULTON...HUNTINGDON...JUNIATA... LANCASTER...LEBANON...MIFFLIN...MONTOUR...NORTHERN CENTRE... NORTHUMBERLAND...PERRY...SCHUYLKILL...SNYDER...SOMERSET...SOUTHERN CENTRE...UNION AND YORK. AN UPPER LEVEL DISTURBANCE WILL HELP TO DESTABILIZE THE WARM AND HUMID AIRMASS IN PLACE OVER THE STATE THROUGH THE AFTERNOON. THEREFORE...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 3 PM FOR MOST OF SOUTHERN PENNSYLVANIA. A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING WINDS... LARGE HAIL AND FREQUENT LIGHTNING. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DONT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH... DESTRUCTIVE HAIL...FREQUENT LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. DANGELO
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE, PA
1024 AM EDT WED AUG 27 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0950 AM BARNESBORO PA 1.00 INCH HAIL
08/27/03 CAMBRIA
1020 AM PHILIPSBURG PA WIND DAMAGE
08/27/03 CENTRE WIRES DOWN
LA CORTEThe State College radar (KCCX), 20 km away, was scanning. The volume nearest the first event began at 14:42 UTC.
1 thunderstorm wind. Local standard time, as filed.
Trees reported down along SR322 in State College.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2003Every state in 2003This day in weather historyWarnings in Pennsylvania, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5369540.